Illinois, 2004

Flash Flooding in Illinois, August 26, 2004

August 26, 2004 · NWS LSX · 2 events in 2 counties and zones

Overnight rain of 2 to 4 inches caused flash flooding across Fayette and Marion County. Highway 37 was reported flooded in Fayette County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Overnight rain of 2 to 4 inches caused flash flooding across Fayette and Marion County. Highway 37 was reported flooded in Fayette County. Many rural roads south of Salem in Marion County became impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 26, 2:30 AM CST, 1 hour earlier.

Area forecast discussion, Aug 26, 2:30 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CDT THU AUG 26 2004

.DISCUSSION...
SVR LVL TSTM DEVELOPED IN BOON COUNRY AND MOVED SLOWLY INTO AUDRAIN
AND MONTGOMORY MISSOURI FROM MIDNIGHT TO 3 AM. STORMS HAS WEAKEN AND
LOOK LIKES WILL DISSIPATE BY SUNRISE.  ALL MDLS KP DRY DURING THE
MORNING HOURS TODAY...AND SCT TSTMS SHOULD DEVELOP IN THE AFTN HOURS.
ALSO THERE IS A SLIGHT RISK ACRS NRN HALF MO...NORTH OF HIGHWAY
70 FROM STL AND COU.

FOR THIS AFTRN LOOK FOR HOT AND HUMID WX...DEWPOINT WILL BE IN THE
MID 70S WITH TEMPS IN THE LOWER TO MID 90S.  WILL ISSUED A HEAT
ADVISORY FOR STL CITY AND FEW COUNTIES AROUND IT. TEMPS AND
HUMIDITY WILL PRODUCE HEAT INDEX OF AROUND 105 FROM AROUND NOON INTO
EARLY EVENING HOURS.

A FRONT WILL START TO PUSH IN MO BY LATE FRIDAY AND SAT. AS A RESULT
WILL INCREASE POPS FOR FRIDAY AFTN...FRIDAY NIGHT AND SAT.
AT THIS TIME LOOK LIKE SUNDAY WILL BE DRY...AS FRNT WILL PUSH INTO
SOUTHERN MO...THIS WILL BRING COOLER AND DRIER AMS IN MO FOR SUNDAY
INTO THE FIRST PART OF THE NEW WEEK.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY THIS AFTERNOON FOR PORTION OF EAST CENTRAL MO.
IL...HEAT ADVISORY THIS AFTERNOON FOR PORTION OF SW ILLINOIS.

&&
Hazardous weather outlook, Aug 26, 3:30 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
430 AM CDT THU AUG 26 2004

ILZ058>060-064-065-095>099-MOZ018-019-026-027-034>036-041-042-047-
048-050>052-060-271000-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-
FAYETTE IL-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MARION-
MONITEAU-MONROE-MONTGOMERY-MONTGOMERY IL-PIKE-PIKE IL-RALLS-SHELBY-
WARREN-
430 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...
OTHERWISE HOT AND HUMID WEATHER IS IN STORE FOR TODAY...HEAT INDEX
COULD REACH THE 100 TO 105 DEGREES RANGE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA THIS AFTERNOON.  STORMS COULD PRODUCE HEAVY RAIN WITH POSSIBLE
FLOODING...ALONG WITH STRONG AND GUSTY WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUED ON FRIDAY.
WITH THUNDERSTORMS LIKELY FRIDAY INTO SATURDAY.  A FRONT
WILL CROSS THE AREA ON SATURDAY WITH COOLER AND DRIER AIR MASS
PUSHING ACROSS THE AREA BY SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS COULD BE NEEDED THIS AFTERNOON AND TONIGHT.

ILZ069-070-074-079-MOZ049-059-062-072>075-084-085-099-271000-
CLINTON IL-CRAWFORD-FRANKLIN-GASCONADE-IRON-MADISON-MARION IL-OSAGE-
RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-WASHINGTON-
WASHINGTON IL-
430 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
MISSOURI AND MUCH OF SOUTHERN ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER IS IN STORE ACROSS THE AREA TODAY...HEAT
INDEX COULD REACH 100 TO 105 DEGREES RANGE. OTHERWISE THERE IS A
CHANCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY.
A SLOW MOVING FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS FRIDAY
INTO SATURDAY. BY SUNDAY COOLER AND DRIER AIRMASS WILL BE PUSHED
ACROSS THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

ILZ100>102-MOZ061-063>065-271000-
JEFFERSON-MADISON IL-MONROE IL-ST CHARLES-ST CLAIR IL-ST LOUIS-
ST LOUIS CITY-
430 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
MISSOURI AND A SMALL PART OF SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HEAT ADVISORY IS IN EFFECT FROM NOON UNTIL 7 PM THIS EVENING.
ALSO THERE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY.
A SLOW MOVING FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS FRIDAY
INTO SATURDAY. BY SUNDAY COOLER AND DRIER AIRMASS WILL BE PUSHED
ACROSS THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Aug 25, 9:45 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1045 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     6 NW FULTON             38.91N 92.03W
08/25/2004                   CALLAWAY           MO   LAW ENFORCEMENT

            TREES DOWN AROUND TOWN OF MILLERSBURG, MO.

&&

RP
Local storm report, Aug 25, 9:50 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1050 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     ST. CHARLES             38.79N 90.52W
08/25/2004  64 MPH           ST. CHARLES        MO   TRAINED SPOTTER

            MEASURED WIND GUSTS OF 64 MPH FROM WIND EQUIPMENT.

&&

RP
Local storm report, Aug 25, 9:53 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     2 N TROY                38.76N 89.89W
08/25/2004                   MADISON            IL   AMATEUR RADIO

            6 TO 8 INCH TREE LIMBS DOWN. LIMBS TOOK WIRES DOWN.

&&

RP
Local storm report, Aug 25, 9:58 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1058 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     ELSAH                   38.95N 90.35W
08/25/2004                   JERSEY             IL   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS 12 TO 18 INCHES IN DIAMETER
            DOWN IN TOWN. LARGE LIMBS BLOCKING ROADWAYS IN TOWN.

&&

RP
Local storm report, Aug 25, 10:01 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1101 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     RAYMOND                 39.32N 89.57W
08/25/2004                   MONTGOMERY         IL   TRAINED SPOTTER

            LARGE TREE LIMBS 8 TO 12 INCHES IN DIAMETER DOWN IN TOWN

&&

RP
Local storm report, Aug 25, 10:05 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1105 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     RUSSELLVILLE            38.51N 92.44W
08/25/2004                   COLE               MO   LAW ENFORCEMENT

            6 TO 12 INCH DIAMETER TREE LIMBS DOWN. POWER LINES
            REPORTED DOWN.

0411 PM     TSTM WND DMG     6 NW FULTON             38.91N 92.03W
08/25/2004                   CALLAWAY           MO   LAW ENFORCEMENT

            TREES DOWN AROUND TOWN OF MILLERSBURG, MO.

0435 PM     TSTM WND DMG     NEW BLOOMFIELD          38.72N 92.09W
08/25/2004                   CALLAWAY           MO   TRAINED SPOTTER

            4 TO 6 INCH TREE LIMBS REPORTED DOWN

0445 PM     TSTM WND DMG     HOLTS SUMMIT            38.64N 92.12W
08/25/2004                   CALLAWAY           MO   LAW ENFORCEMENT

            POWER LINES DOWN IN HOLTS SUMMIT AND NEW BLOOMFIELD.

0455 PM     FUNNEL CLOUD     1 SW WHITE HALL         39.43N 90.42W
08/25/2004                   GREENE             IL   TRAINED SPOTTER

            NUMEROUS REPORTS OF FUNNEL CLOUD WEST OF WHITE HALL, IL.

0515 PM     TSTM WND GST     ST. CHARLES             38.79N 90.52W
08/25/2004  64 MPH           ST. CHARLES        MO   TRAINED SPOTTER

            MEASURED WIND GUSTS OF 64 MPH FROM WIND EQUIPMENT.

0516 PM     TSTM WND DMG     2 N TROY                38.76N 89.89W
08/25/2004                   MADISON            IL   AMATEUR RADIO

            6 TO 8 INCH TREE LIMBS DOWN. LIMBS TOOK WIRES DOWN.

0548 PM     TSTM WND DMG     ELSAH                   38.95N 90.35W
08/25/2004                   JERSEY             IL   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS 12 TO 18 INCHES IN DIAMETER
            DOWN IN TOWN. LARGE LIMBS BLOCKING ROADWAYS IN TOWN.

0610 PM     TSTM WND DMG     GODFREY                 38.97N 90.19W
08/25/2004                   MADISON            IL   AMATEUR RADIO

            PARTIAL ROOF BLOWN OFF BUILDING.

0645 PM     TSTM WND DMG     RAYMOND                 39.32N 89.57W
08/25/2004                   MONTGOMERY         IL   TRAINED SPOTTER

            POWER LINES, 8 TO 12 INCH LIMBS AND LARGE TREES REPORTED
            DOWN.

0705 PM     TSTM WND DMG     ALTON                   38.90N 90.15W
08/25/2004                   MADISON            IL   AMATEUR RADIO

            ALTON AIRPORT...400 SQUARE FOOT SECTION OF HANGER ROOF
            BLOWN OFF.

0708 PM     TSTM WND DMG     RAYMOND                 39.32N 89.57W
08/25/2004                   MONTGOMERY         IL   TRAINED SPOTTER

            LARGE TREE LIMBS 8 TO 12 INCHES IN DIAMETER DOWN IN TOWN

0710 PM     TSTM WND DMG     CUBA                    38.06N 91.40W
08/25/2004                   CRAWFORD           MO   LAW ENFORCEMENT

            POWER LINES DOWN NEAR AND IN CUBA, MO.

0710 PM     TSTM WND DMG     3 N STEELVILLE          38.01N 91.36W
08/25/2004                   CRAWFORD           MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN AND AROUND STEELVILLE, MO.

&&

GKS

The radar

The Lincoln radar (KILX), 131 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
August 26, 3:30 AM CST to 7:00 AM CST
Where
Fayette County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Flash Flood, Marion

When
August 26, 3:30 AM CST to 7:00 AM CST
Where
Marion County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419862, 5419863.